Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Had flu. Develop intestinal issues, feeling nausea and butterflies in stomach. Any suggestion?

User rating for this question
Very Good
Answered by

Emergency Medicine Specialist
Practicing since : 2006
Answered : 300 Questions
I had the flu. It was very bad. After the flu I develop some intestinal issues. There were issues of nausea during y flu too, but I barely ate during that time. Now, every time I eat, afterwards I get queazy and nauseous. As if I have butterflies in my stomach. And as if I were ready to give a public speech, my stomach feels nervous. If there's such a thing. Sometimes it initiates a bowel movement. Most of the times it does not. Sometimes I have to lay down as it provides some relief. It usually lasts for a few hours then goes away. Sometime I feel queazy even before I eat. I don't know if it is a result of the flu. I have had this for the past two weeks. Please advise.
Posted Fri, 15 Feb 2013 in Infections
Answered by Dr. Sheeba Stephen 3 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Sometimes, persons who have had the flu can have after-effects of the acute illness. This can be due to various factors:
- One could be the general weakening of the nutritional status and immune system of the body, which can happen after any major illness or infection. You have mentioned that your food intake was poor and that you had severe symptoms. This could have had an adverse effect on your overall health.

- Another possibility is the side effects of the medication which you could have taken during the illness. Fever medication, pain killers, etc. has a tendency to cause gastritic irritation, hyperacidity or sometimes ulcer formation. Nausea, discomfort and strange sensations in the stomach could be symptoms of gastritis and stomach ulcers. Medication, like antibiotics, can also cause the normal healthy bacteria of the gut to get wiped out, and this can result in intestinal issues.

- Yet another possibility is that these symptoms could be anxiety-related. Sometimes, acute illnesses, especially if severe, can trigger anxiety reactions. Your symptoms of nervousness, butterflies in the stomach, queasiness, etc. could be due to underlying anxiety also.

I would suggest the following remedial measures:
- Take a proper and nutritious diet, with plenty of veggies and fruits. This will replenish any nutritional deficiencies. Avoid oily and spicy foods for the next few days.
- Drink plenty of water to keep yourself adequately hydrated
- You can take an anti-ulcer medication (like Ranitidine, Rabeprazole, etc.) and an antacid syrup - both should be available over the counter
- You can also take a Probiotic (e.g. Lactobacillus supplement- also available over the counter) in order to normalize the gut system and restore the healthy bacteria - Take adequate rest and avoid stress an much as possible
- Try not to worry too much about these symptoms, since they will subside soon and you will recover completely from this. If you are feeling anxious, try XXXXXXX breathing or any other relaxation exercise.

Wish you all the best.

Dr. Sheeba Stephen
Emergency Medicine Specialist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor